Alert archive / Florida / Special Weather Statements in 2009

Special Weather Statement, NWS Miami, FL

August 6, 2009Collier County, Florida

NWS Miami, FL issued this special weather statement at Aug 6, 2009, 12:07 PM EDT for Collier County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2009, 12:07 PM EDT (16:07 UTC)
Expired
Aug 6, 2009, 1:00 PM EDT
In force
53 min
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 133 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3095 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3095 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 061607
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1207 PM EDT THU AUG 6 2009

FLZ069-070-061700-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
1207 PM EDT THU AUG 6 2009

...STRONG THUNDERSTORMS MOVING APPROACHING COASTAL COLLIER COUNTY...

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
MARCO ISLAND TO 5 MILES SOUTHEAST OF CAPE ROMANO...MOVING NORTH AT 20
MPH.

THESE STORMS WILL AFFECT...

CAPE ROMANO...
KEY MARCO...
CAPE ROMANO AQUATIC PRESERVE...
ROOKERY BAY AQUATIC PRESERVE...
MARCO ISLAND AIRPORT...
BELLE MEADE...

AND SURROUNDING COMMUNITIES.

THESE STORMS MAY APPROACH THE NAPLES AREA TOWARDS 1 PM.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2626 8182 2607 8152 2591 8153 2591 8156
      2588 8153 2591 8161 2589 8163 2592 8165
      2590 8169 2588 8166 2584 8168 2589 8172
      2591 8171 2592 8174 2595 8175 2598 8174
      2600 8177 2609 8182
TIME...MOT...LOC 1606Z 182DEG 16KT 2593 8181 2581 8162

$$
GS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:39 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 6, 10:39 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1039 AM EDT THU AUG 6 2009

.UPDATE...LATEST SURFACE ANALYSIS SHOWS WEAK TROUGH ACROSS THE SW
WATERS NORTH OF THE KEYS. AT THE UPR LVLS ANALYSIS SHOWS UPR LVL TROUGH
ACROSS THE NE GULF WITH A WEAK SWIRL WEST NORTHWEST OF CUBA AND A
RIDGE OF HIGH PRESSURE JUST TO OUR EAST RESULTING IN UPPER LEVEL
DIVERGENCE ACROSS THE THE WATERS WEST AND NW OF KEY WEST. ALL
THESE FEATURES HAVE COMBINED TO RESULT IN CLUSTER OF SHOWERS AND
THUNDERSTORMS ACROSS OUR SW MARINE ZONES THROUGHOUT THE MORNING
HOURS. MODEL GUIDANCE SHOWS THAT AS THE DAY PROGRESSES THESE
FEATURES SHOULD SLOWLY WEAKEN WITH DIURNAL CONVECTION BEGINNING TO
TAKE PLACE AND DEVELOP THIS AFTERNOON ACROSS THE MAINLAND DRIFTING
NW TOWARDS AREAS BETWEEN NAPLES AND WEST OF LAKE OKEECHOBEE AS
THE CONVECTION OFF THE SOUTHWEST COASTAL WATERS SLOWLY WINDS DOWN
AS IT APPROACHES THE COAST. 12Z CONVECTIVE PARAMETERS ARE NOT VERY
IMPRESSIVE AND OTHER THAN MINOR PONDING OF WATERS AND/OR FLOODING
ACROSS AREAS AFFECTED BY CONVECTION...BRIEF STRONG GUSTY
WINDS...AND OCCASIONAL LIGHTNING STRIKES NO OTHER CONCERNS ARE
ANTICIPATED AT THIS TIME. UPDATED FORECAST TO MORE ACCURATELY
REFLECT THESE TRENDS PARTICULARLY ACROSS THE WESTERN HALF OF THE CWA.

&&

.PREV DISCUSSION... /ISSUED 747 AM EDT THU AUG 6 2009/

AVIATION...
WIDESPREAD CONVECTION ACROSS COASTAL WATERS THIS MORNING BUT
IMPACTS SHOULD BE LITTLE. A FEW SHOWERS/TSTMS WILL BE PSBL ALONG
EAST COAST THIS MORNING...AND THROUGH PERHAPS MID DAY AS SEA
BREEZE MOVES INLAND. ACTIVITY SHOULD THEN SHIFT NW AND COULD
IMPACT KAPF THIS AFTERNOON WITH BRIEF SUB-VFR CONDITIONS AS SEA
BREEZE DEVELOPS THERE...BUT TIMING IS DIFFICULT AT THIS POINT. WINDS
COULD BE VRBL EARLY THIS MORNING EAST COAST TERMINALS DUE TO
INFLUENCE FROM SHOWERS BUT PREVAILING FLOW OUT OF ESE IS EXPECTED
TO RESUME.

/STRASSBERG

PREV DISCUSSION... /ISSUED 415 AM EDT THU AUG 6 2009/

DISCUSSION...A DEEP LAYERED RIDGE CONTINUES TO CENTERED IN THE
ATLANTIC THIS MORNING WHILE EXTENDING INTO SOUTH FLORIDA, AND A
TROUGH CAN BE FOUND IN THE MID AND UPPER LEVELS DIGGING INTO THE
WESTERN GULF AND THE SOUTHEASTERN STATES. AS THE TROUGH CONTINUES
TO DIG THE RIDGE HAS SHIFTED FARTHER SOUTH AND EAST THAN PREVIOUS
EXPECTED WHICH AS ALSO ALLOWED THE PLUME OF DEEP MOISTURE TO SHIFT
A LITTLE EASTWARD. THIS MAY KEEP S FL IN A MORE MOIST PATTERN TODAY
WITH PWATS AROUND 2 AND ALLOW FOR A HIGHER COVERAGE OF TSRA THAN
HAS BEEN EXPERIENCED THE PAST FEW DAYS. SEA BREEZES ARE STILL
EXPECTED TO DEVELOP AND PUSH INLAND WHICH WILL STILL CONCENTRATE
MOST AFTERNOON CONVECTION ACROSS THE INTERIOR, HOWEVER WITH THE
RIDGE SHIFTING A BIT SOUTHWARD THE STEERING FLOW ACROSS THE
NORTHERN HALF THE CWA WILL BE FROM THE S-SW. THIS ACCOUNTS FOR THE
HIGHER POPS INTO THE PALM BEACH METRO TODAY. FARTHER SOUTH INTO
BROWARD AND MIAMI-DADE THE S-SE TO SE FLOW WILL ALLOW THE SEA
BREEZE TO MOVE FARTHER INLAND WITH THE BEST POPS EXPECTED DURING
THE FIRST HALF THE DAY. ALONG THE WEST COAST... THE SEA BREEZE
WILL PUSH INLAND IN THE AFTERNOON WITH SCT TO NUM TSRA EXPECTED
WITH SOME LOCATIONS POSSIBLY EXPERIENCING LOCALLY HEAVY RAINFALL
AS THE STORMS SLOWLY MOVE EAST. BEYOND TODAY... THE RIDGE IS
EXPECTED TO SHIFT BACK NORTHWARD AND POSSIBLY STRENGTHEN SLIGHTLY.
THIS WILL KEEP THE EAST FLOW ACROSS S FL AND CONCENTRATE MOST
CONVECTION ACROSS THE INTERIOR AND ALONG THE WEST COAST IN THE
AFTERNOON WITH AFTERNOON HEATING AS THE SEA BREEZE PUSHES INLAND.
ALONG THE EAST COAST THE BEST CHANCE OF A STORM WILL LIKELY BE
EARLY N THE DAY, BUT RAIN CHANCES WILL BE LOW. THE ONLY CAVEAT TO
THIS FORECAST IS THAT A WEAK TROUGH MAY PUSH THROUGH THIS WEEKEND
POSSIBLY INCREASING MOISTURE VERY SLIGHTLY AND TEMPORARILY.

AVIATION...VFR FOR THE MOST PART ALL TERMINALS. AN OUTFLOW BNDRY MOVD OFSHR
AND COLLIDED WITH THE PREVAILING SE WINDS OVER THE ATLC. WDLY SCT
SHRA/TSRA DVLPD AND HV BEEN MOVG NW THRU THE ATLC COASTAL WATERS
WITH SOME ACTIVITY MOVG ONSHR. VCSH AT KMIA...KTMB...KOPF THRU 14Z
WITH PSBL VCTS THRU MOST OF DAY. VCTS AT KFLL AND KFXE THRU 08Z
THEN VCSH THRU 14Z THEN VCTS. AT KPBI VCSH THRU 14Z THEN VCTS.
BRIEF MVFR CIG/VSBY PSBL BUT NOT IN TAFS ATTM. WNDS ESE 4 TO 7 KTS
BCMG 11-14 KTS AFT 14Z. AT KAPF...LGT NE 2-5 KTS WND BCMG SE AFT
14Z 5 TO 8 KTS THEN W COAST SEA BREEZE DVLPS AFT 17Z WSW 8-10 KTS
WITH VCTS 18Z THRU 21Z. /JR

MARINE...A RIDGE OF HIGH PRESSURE IS EXPECTED TO REMAIN ACROSS
THE REGION THROUGH THE PERIOD AND PROVIDE A GENERAL SOUTHEAST FLOW
AT AROUND 15 KNOTS OR LESS. THIS WILL ALSO KEEP SEAS AT 4 FEET OR
LESS THROUGH THE PERIOD.

FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  78  90  78 / 50 20 20 20
FORT LAUDERDALE  90  81  90  81 / 40 20 20 20
MIAMI            91  80  91  80 / 40 20 20 20
NAPLES           91  75  93  75 / 50 30 50 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...52/PS
SHORT TERM/AVIATION...65/GS
Hazardous weather outlook, Aug 6, 10:15 AM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1015 AM EDT THU AUG 6 2009

FLZ063-066>075-168-172>174-071100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1015 AM EDT THU AUG 6 2009

...NUMEROUS THUNDERSTORMS INTERIOR AND GULF COAST THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...
...MODERATE RISK OF WATERSPOUTS ATLANTIC AND GULF WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE INTERIOR AND GULF COAST TODAY WITH SCATTERED THUNDERSTORMS
ELSEWHERE. GUSTY WINDS, FREQUENT LIGHTNING STRIKES, AND LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.

WIND: THE STRONGEST STORMS MAY PRODUCE WIND GUSTS OF 45 MPH ACROSS
INTERIOR AND GULF COAST AREAS THIS AFTERNOON INTO EARLY EVENING.

FLOODING: SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS
AFTERNOON ACROSS INTERIOR AND GULF COAST AREAS. THIS MAY CAUSE
LOCALIZED ROADWAY FLOODING AND FLOODING OF POOR-DRAINAGE AND LOW
LYING AREAS.

WATERSPOUTS: THERE IS A MODERATE RISK OF WATERSPOUTS IN THE
ATLANTIC AND GULF COASTAL WATERS, INCLUDING BISCAYNE BAY, WITH ANY
SHOWERS OR THUNDERSTORMS TODAY.

RIP CURRENTS: EASTERLY WINDS OF 10 TO 15 MPH, COMBINED WITH A
LOW TIDE AT MID AFTERNOON, WILL LEAD TO A MODERATE RISK OF RIP
CURRENTS AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE
COUNTIES.

TEMPERATURES: TEMPERATURES CLIMBING INTO THE MID 90S, COMBINED
WITH HIGH LEVELS OF HUMIDITY, WILL CREATE HEAT INDICES AROUND 105
DEGREES THIS AFTERNOON ACROSS THE WESTERN INTERIOR. THIS WILL
AFFECT PRIMARILY WESTERN GLADES, WESTERN HENDRY AND EASTERN
COLLIER COUNTIES. PERSONS ARE SUGGESTED TO LIMIT TIME SPENT DOING
STRENUOUS WORK OUTDOORS IN THESE AREAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY, WITH THE
GREATEST CHANCES INTERIOR AND WEST.

RIP CURRENTS WILL CONTINUE TO BE POSSIBLE ALONG THE ATLANTIC COAST
DUE TO STEADY EAST TO SOUTHEAST 10 TO 15 MPH WINDS INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

STRASSBERG

In the hours before

Special weather statement, Aug 6, 12:07 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1207 PM EDT THU AUG 6 2009

FLZ069-070-061700-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
1207 PM EDT THU AUG 6 2009

...STRONG THUNDERSTORMS MOVING APPROACHING COASTAL COLLIER COUNTY...

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
MARCO ISLAND TO 5 MILES SOUTHEAST OF CAPE ROMANO...MOVING NORTH AT 20
MPH.

THESE STORMS WILL AFFECT...

CAPE ROMANO...
KEY MARCO...
CAPE ROMANO AQUATIC PRESERVE...
ROOKERY BAY AQUATIC PRESERVE...
MARCO ISLAND AIRPORT...
BELLE MEADE...

AND SURROUNDING COMMUNITIES.

THESE STORMS MAY APPROACH THE NAPLES AREA TOWARDS 1 PM.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2626 8182 2607 8152 2591 8153 2591 8156
      2588 8153 2591 8161 2589 8163 2592 8165
      2590 8169 2588 8166 2584 8168 2589 8172
      2591 8171 2592 8174 2595 8175 2598 8174
      2600 8177 2609 8182
TIME...MOT...LOC 1606Z 182DEG 16KT 2593 8181 2581 8162

GS

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:54 PM EDTAreal Flood AdvisoryMFLGlades111 min
Aug 6, 12:22 AM EDTSpecial Marine WarningMFL53 min
Aug 6, 1:16 AM EDTSpecial Marine WarningMFL59 min
Aug 6, 8:05 AM EDTSpecial Marine WarningMFL55 min
Aug 6, 12:02 PM EDTSpecial Marine WarningMFL40 min
Aug 6, 12:29 PM EDTSpecial Marine WarningMFL31 min
Aug 6, 1:55 PM EDTSpecial Weather StatementMFLBroward65 min
Aug 6, 2:08 PM EDTSpecial Weather StatementMFLGlades52 min
Aug 6, 2:16 PM EDTSpecial Weather StatementMFLPalm Beach59 min
Aug 6, 4:15 PM EDTAreal Flood AdvisoryMFLPalm Beach41 min

Nearby

Special Weather Statements in Florida, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.